Alert archive / Kansas / Wind Chill Advisories in 2017
Wind Chill Advisory 5, NWS Goodland, KS
NWS Goodland, KS issued this wind chill advisory at Dec 24, 2017, 5:33 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; 9 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2017, 5:33 AM MST (12:33 UTC)
- Expired
- Dec 24, 2017, 9:00 AM MST
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 32 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 0.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 116 kt
- 0-1 km storm-relative helicity
- 354 m²/s²
- 0-3 km storm-relative helicity
- 654 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442 WWUS43 KGLD 241233 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 533 AM MST Sun Dec 24 2017 COZ090>092-KSZ001>003-013>015-027>029-NEZ079>081-241600- /O.NEW.KGLD.WC.Y.0001.171224T1233Z-171224T1600Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Sherman-Thomas-Sheridan-Wallace-Logan-Gove-Dundy- Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Goodland, Colby, Hoxie, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 533 AM MST Sun Dec 24 2017 /633 AM CST Sun Dec 24 2017/ ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST /10 AM CST/ THIS MORNING... * WHAT...Expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of east central Colorado, northeast Colorado, northwest Kansas, west central Kansas and southwest Nebraska. * WHEN....Now until 9 am Mst (10 am Cst) * ADDITIONAL DETAILS...Wind chill temperatures will remain from 15 below to 24 below zero through mid morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
1 follow-up statement
161 WWUS43 KGLD 241555 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 855 AM MST Sun Dec 24 2017 COZ090>092-KSZ001>003-013>015-027>029-NEZ079>081-241700- /O.EXP.KGLD.WC.Y.0001.000000T0000Z-171224T1600Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Sherman-Thomas-Sheridan-Wallace-Logan-Gove-Dundy- Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Goodland, Colby, Hoxie, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 855 AM MST Sun Dec 24 2017 /955 AM CST Sun Dec 24 2017/ ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST /10 AM CST/ THIS MORNING... Wind chill readings of 15 degrees below zero or colder are no longer expected today. Therefore the wind chill advisory will be allowed to expire on time. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 4:47 AM MST, 46 minutes earlier.
Area forecast discussion, Dec 24, 4:47 AM MST, 46 minutes before
Area Forecast Discussion National Weather Service Goodland KS 447 AM MST Sun Dec 24 2017 .SHORT TERM...(Today through Tuesday night) Issued at 410 AM MST Sun Dec 24 2017 Forecast concerns will be temperatures through the period, and the next chance of precipitation at the end of this period. Satellite showing a progressive/zonal flow over most of the Pacific. This transitions to a highly amplified flow from the eastern Pacific/along the west coast of North America into eastern North America. Western ridge now extends into the Arctic circle. Currently this leaves the area in west northwest to northwest flow aloft. At jet level...The models slightly underdid the strength of the jet to our west. The Ecmwf, Gfs, and Nam looked to be doing the best. At mid levels the models started out well. The Rap/Sref started out well on the surface pattern. Models did not do too bad on the low level thermal field. The Sref, Gfs, Canadian, and Ukmet did a little better here. Today/tonight...Left front quadrant, strong PV anomaly, strong mesoscale forcing, dendritic zone from near the surface to 700 mb, and negative theta-e lapse rates led to a widespread light snow with embedded moderate to heavy banded snow event. Most of the area has seen at least an inch of snow except maybe for the far south and southwest portion of the area. A lot of the area looked to have picked up 1 to 3 inches. Satellite and upper air analysis showing the air mass dries out significantly before the day starts. Snow has or will soon end across the area. There looks to be decent lapse rates aloft as the left front quadrant moves across during the day. At this time am thinking that will probably only have higher level clouds. Models failed horribly yesterday on their temperature forecasts. Will have plenty of sun for the day and downslope winds across most of the area. The question will be how much does the light snow field inhibit warming. In the last few days, the Canadian bias corrected and Canadian surface temperature fields have done the best. And this was before we had any snow on the ground. Many locations in the west have cleared out and the winds have decreased and have allowed temperatures to get colder than previously expected. So based on above lowered todays high temperatures. Questions then becomes how cold do we get the night. The models are tending to shift the winds around to the south in many locations with many locations seeing light and variable winds. There looks to be some increase in cloud cover during the night. This will be in advance of the next upper system and the jet affecting the area. The far north and east will not see an increase in cloud cover until late in the night. So that area will be the coldest. It looks like now the models are bringing the next surge of cold air into the northern portion of the area late in the night. Monday/Monday night...Jet sinks south of the area by late in the afternoon and stays south of the area through the night. Above mentioned surge of cold/very cold air continues through the day with cold air advection and strong upslope winds be established across the area by late in the morning. Also cloud cover thickens through the day with the northern half of the area seeing the thickest cloud cover. This is a similar scenario that happened a few days ago and the models were way too warm. The combination of any lingering snow cover, the strong cold air advection, and the cloud cover will cause many locations to have their high temperatures early in the day. So based on that and what has worked recently for temperatures, lowered the high temperatures in the northern portion from what the blend gave me. The next question will be the next chance of precipitation during this period. The setup for this does not look as favorable. Main jet is south of the area and will get no help from it. PV anomaly along with the main mid level lift/mesoscale forcing goes to the north of us as well. Dendritic zone is to the north of area and theta-e lapse rates although low are above zero. Forecast builder puts in a slight chance to low chance pops along the northern portion of our area with little to no precipitation generated. This looks reasonable and made no changes to it. Tuesday/Tuesday night...strong jet remains south of the area leaving the area in the left rear quadrant. Even with the precipitation done by this period, persistent mid and upper level cloud cover remains, especially over the northeast half of the area. Neutral to continued cold air advection and upslope winds are expected. Current model run is making this a very cold day. Based on all the parameters I lowered the high temperatures the builder produced. Did not go as cold as the coldest model, the Canadian, but trended in that direction. Based on high temperatures not reaching expected levels, I also trended the overnight mins down. .LONG TERM...(Wednesday through Saturday) Issued at 410 AM MST Sun Dec 24 2017 Despite the passage of a couple upper level short wave troughs, the dry environment in place will hinder any development of precipitation for this period. The one certainty is cold weather, with lows dipping into the single digits for many locations each night. Models have not changed the orientation of the upper level flow much for this period and are in remarkable agreement with each other. Due to the persistent theme of colder than expected temperatures from the last several nights, and since models have been trending colder for this period, nudged low temperatures a couple degrees cooler for each night. If there ends up being less cloud cover and lower dew points than currently forecast, can expect the lows to be even colder than currently forecast. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 443 AM MST Sun Dec 24 2017 Vfr conditions are expected through the period. By late morning, west to northwest winds near 9 knots will increase into the 12 to 14 knot range with gusts to near 20 knots. Late in the afternoon/near sunset, the winds will become light west or light and variable. At Kgld, there will be a trend of the wind to shift toward a south to southeast direction at around 6 knots as the night progresses. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...JTL AVIATION...BULLER
Hazardous weather outlook, Dec 24, 4:26 AM MST, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 426 AM MST Sun Dec 24 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 426 AM MST Sun Dec 24 2017 /526 AM CST Sun Dec 24 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Through mid morning, wind chill readings will range from 5 below zero to near 15 below zero across much of the area. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... From late Sunday night into Monday morning and also from late Monday night into Tuesday morning, wind chill temperatures will range from 5 below zero to near 15 below zero. From late Tuesday night into Wednesday morning, wind chill temperatures will range from 10 below zero to around 15 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Dec 23, 11:38 PM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1138 PM MST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM SNOW WRAY 40.08N 102.23W
12/23/2017 E1.0 INCH YUMA CO PUBLIC
1124 PM SNOW 10 N BREWSTER 39.51N 101.38W
12/23/2017 E2.0 INCH THOMAS KS PUBLIC
&&
JLUNDQUISTLocal storm report, Dec 23, 11:47 PM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1147 PM MST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM SNOW YUMA 40.12N 102.72W
12/23/2017 E1.0 INCH YUMA CO LAW ENFORCEMENT
&&
JLUNDQUISTLocal storm report, Dec 24, 12:16 AM MST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 AM MST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM SNOW 26 S FLAGLER 38.92N 103.07W
12/23/2017 E1.0 INCH CHEYENNE CO BROADCAST MEDIA
&&
JLUNDQUISTLocal storm report, Dec 24, 2:05 AM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
205 AM MST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM SNOW MCCOOK 40.20N 100.62W
12/24/2017 U0.0 INCH RED WILLOW NE LAW ENFORCEMENT
ESTIMATED UNDER AN INCH OF SNOW.
0158 AM SNOW NORTON 39.84N 99.89W
12/24/2017 M2.0 INCH NORTON KS LAW ENFORCEMENT
0158 AM SNOW OBERLIN 39.82N 100.53W
12/24/2017 E1.3 INCH DECATUR KS LAW ENFORCEMENT
ESTIMATED BETWEEN 1-1.5 INCHES.
0158 AM SNOW ATWOOD 39.81N 101.04W
12/24/2017 E2.0 INCH RAWLINS KS LAW ENFORCEMENT
0158 AM SNOW HILL CITY 39.37N 99.85W
12/24/2017 E1.8 INCH GRAHAM KS LAW ENFORCEMENT
ESTIMATED BETWEEN 1.5-2 INCHES.
0158 AM SNOW HOXIE 39.36N 100.44W
12/24/2017 E2.0 INCH SHERIDAN KS LAW ENFORCEMENT
0158 AM SNOW COLBY 39.39N 101.05W
12/24/2017 E1.3 INCH THOMAS KS LAW ENFORCEMENT
ESTIMATED BETWEEN 1-1.5 INCHES.
0158 AM SNOW OAKLEY 39.13N 100.85W
12/24/2017 E0.8 INCH LOGAN KS LAW ENFORCEMENT
ESTIMATED BETWEEN .5-1 INCH OF SNOW.
0158 AM SNOW SHARON SPRINGS 38.89N 101.75W
12/24/2017 E1.0 INCH WALLACE KS LAW ENFORCEMENT
0158 AM SNOW BURLINGTON 39.31N 102.27W
12/24/2017 U0.0 INCH KIT CARSON CO LAW ENFORCEMENT
ESTIMATED LESS THAN AN INCH.
0158 AM SNOW CHEYENNE WELLS 38.82N 102.35W
12/24/2017 U0.0 INCH CHEYENNE CO LAW ENFORCEMENT
ESTIMATED LESS THAN AN INCH.
0158 AM SNOW 15 S HILL CITY 39.15N 99.85W
12/24/2017 E2.0 INCH GRAHAM KS LAW ENFORCEMENT
&&
JLUNDQUISTLocal storm report, Dec 24, 4:43 AM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
443 AM MST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM SNOW OAKLEY 39.13N 100.85W
12/24/2017 M1.3 INCH LOGAN KS EMERGENCY MNGR
0.08 INCHES OF LIQUID EQUIVALENT.
&&
JLUNDQUISTNearby
Wind Chill Advisories in Kansas, 2017Wind Chill Advisories in Colorado, 2017Wind Chill Advisories in Nebraska, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.